md-medicaldata


Go to content

RESEARCH OF THE CLINICAL MANIFESTATIONS OF ACUTE ATYPICAL ANTIPSYCHOTICS POISONINGS IN ADULTS
ISPITIVANJE KLINIČKIH MANIFESTACIJA AKUTNIH TROVANJA NETIPIČNIM ANTIPSIHOTICIMA KOD ODRASLIH

Authors

 

Emilia Kirova, Margarita Gesheva, Anelia Loukova
Clinic of Toxicology, UMHATEM “N. I. Pirogov”, Sofia, Bulgaria


 

• The paper was received on 09.06.2016. / Accepted on 15.06.2016.

 

 

Abstract

 

INTRODUCTION: Atypical antipsychotics are nowadays widely used in psychiatric practice. They gradually replace the old conventional antipsychotics and become first-line therapy in the treatment of schizophrenia and other psychiatric disorders. This is related to increased frequency of poisonings with these agents and requires good knowledge of the clinical manifestations in cases of overdose.
METHODS: We conducted a research of the clinical manifestations of atypical antipsychotics poisonings in adults (18 year and older), admitted to the Clinic of Toxicology, UMHATEM “N. I. Pirogov”, Sofia, Bulgaria.
RESULTS: The study includes 73 cases of monointoxications with these agents and demonstrates the primary toxic effects that may be expected.
DISCUSSION AND CONCLUSION: . Our report demonstrates three main syndromes, following atypical antipsychotics overdose – cerebrotoxic, cardiotoxic and antimuscarinic, as well as three main clinical forms of the course of these poisonings – cerebrodepressive, biphasic (cerebrodepressive-antimuscarinic) and antimuscarinic.

 

 

Key words

atypical antipsychotics, poisoning, clinical manifestations

 

 

References

 

  1. Levine M, Ruha AM. Overdose of atypical antipsychotics: clinical presentation, mechanisms of toxicity and management. CNS Drugs. 2012 Jul 1; 26(7):601-11.
  2. Minns A., Clark R. Toxicology of atypical antipsychotics. J Emerg Med, 2012; 43(5): 906-913.
  3. Addington D., Bouchard R., Goldberg J., Honer B., Malla A., Norman A. et al. Сlinical practice guidelines. Treatment of Schizophrenia. Can J Psychiatry, 2005; 50(1): 19-28.
  4. DuBois D. Toxicology and overdose of atypical antipsychotic medications in children: does new necessarily mean safer? Curr Opin Pediatr, 2005;17:227–33.
  5. Ngo A., Ciranni M., Olson K. Acute Quetiapine Overdose in Adults: A 5-Year Retrospective Case Series. Ann Emerg Med, 2008; 52(5): 541-547.
  6. Horacek J., Bubenikova-Valesova V., Kopecek M., Palenicek T., Dockery C., Mohr P. et al. Mechanism of Action of Atypical Antipsychotic Drugs and the Neurobiology of Schizophrenia. CNS Drugs 2006; 20 (5): 389-409.
  7. Milanov K., Milanova V. Schizophrenia and antipsychotics. “B. Stamenov” ET Publisher, Sofia 2003.
  8. Grunder G., Carlsson A., Wong D. Mechanism of new antipsyantipsychotics is not just antagonism. Arch Gen Psychiatry, 2003; 60: 974-977.
  9. Farah A. Atypicality of Atypical Antipsychotics. Primary Care Companion J Clin Psychiatry. 2005; 7(6): 268–274.
  10. Muench J., Hamer А. Adverse Effects of Antipsychotic Medications. Am Fam Physician, 2010; 81(5): 617-21.
  11. Haddad P., Sharma S. Adverse effects of atypical antipsychotics: differential risk and clinical implications. CNS Drugs, 2007; 21: 911-936.
  12. Aghababian R., Bird S., Brean J., Krauss B., McCabe J., Moorhead J.  et al. Essencials of emergency medicine. Jones and Bartlett Publishers, 2nd ed, 2011; 842-846.
  13. Ginovart N., Kapur S. Role of dopamine D2 receptors for antipsychotic activity. Current antipsychotics. Handbook of experimental pharmacology, 2012; 28-42.
  14. Page C., Calver L., Isbister G. Risperidone overdose causes extrapyramidal effects but not cardiac toxicity, J Clin Psychopharmacol, 2010; 30(4): 387-90.
  15. Acri A., Henretig M. Effects of risperidone in overdose. Am J Emerg Med., 1998; 16(5): 498-501.
  16. Levine M., Brooks E., Truitt A., Wolk J., Boyer W., Ruha M. Toxicology in the ICU, Part 1: general overview and approach to treatment. Chest, 2011; 140: 795-806.
  17. Snyder S., Greenberg D., Yamamura H. Antischizophrenic drugs and brain cholinergic receptors: affinity for muscarinic sites predicts extrapyramidal effects. Arch Gen Psychiatry, 1974; 31: 58-61.
  18. Leung J., Barr A., Procyshyn R., Honer W., Pang C. Cardiovascular side-effects of antipsychotic drugs: The role of autonomic nervous system. Pharmacol Ther, 2012; 135: 113-122.
  19. Georgiev B., Tomov I. Normal electrocardiogram. Electrocardiography. Electrocardiology. Science cardiology, 2002; 2(3): 52-64.
  20. Johnson R., Swartz M. Asimplified Approach to Electrocardiography. Parallax Co, 1986; 13-18.
  21. Gudev A., Pelov R., Zlatareva N., Koleva K., Markoa D. The syndrome of prolonged QT interval – a cause for dangerous ventricular arrhythmia. МedINFO, 2006. http://www.medinfo-bg.com/spisanie/2006/9/statii/sindromyt-na-udyljenija-qt-interval-prichina-za-opasni-kamerni-aritmii-105 (accessed 04.09.2015)
  22. Palenzona S., Meier P., Kupferschmidt H., Rauber-Luethy C. The clinical picture of olanzapine poisoning with special reference to fluctuating mental status. J Toxicol Clin Toxicol., 2004; 42(1): 27-32.
  23. Ciszowski K., Sein Anand J., Wilimowska J., Jawien W. The clinical picture of acute olanzapine poisonings. Przegl Lek., 2011; 68(8): 426-33.
  24. Abdelmawla N., Ahmed M. Clozapine and risk of pneumоnia. Br J Psychiatry, 2009; 194: 468-469.
  25. Nielsen J. Damkier P., Lublin H. Optimizing clozapine treatment. Acta Psychiatr Scand, 2011; 123(6): 411-422.
  26. He JL., Xiang YT., Li WB., Cai ZJ., Ungvari GS. Hemoperfusion in the treatment of acute clozapine intoxication in China. J Clin Psychopharmacol., 2007; 27(6): 667-671.
  27. Majewska M., Kołodziej M., Szponar J., Drelich G., Danielewicz P., Kostek H. Noncardiogenic pulmonary edema in the course of poisoning with clozapine, ketoprofen and thiethylperazine. Przegl Lek., 2012; 69(8): 618-20.
  28. Гешева М. Отравяне с Leponex – клинично протичане. Спешна медицина /Gesheva M.  Poisoning Leponex - clinical course. Emergency Medicine/, 2002; 79-80.

PDF Kirova E. et al • MD-Medical Data 2016;8(2) 071-076

Naslovna | Revija | Galerija | Dešavanja | Instrukcije | Redakcija | Izdavač | Prijatelji sajta | Saradnja | Kontakt | Site Map


Back to content | Back to main menu